Alert archive / Oregon / Gale Warnings in 2022

Gale Warning 13, NWS Medford, OR

May 11, 2022

NWS Medford, OR issued this gale warning at May 11, 2022, 2:11 AM PDT. It took effect at May 12, 2022, 11:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2022, 2:11 AM PDT (09:11 UTC)
In effect from
May 12, 2022, 11:00 AM PDT
Expired
May 12, 2022, 7:00 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

The text

As transmitted.

800 
WHUS76 KMFR 110911
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
211 AM PDT Wed May 11 2022

PZZ350-356-370-112215-
/O.UPG.KMFR.GL.A.0012.220512T1200Z-220513T0000Z/
/O.NEW.KMFR.SE.W.0030.220512T1800Z-220513T0600Z/
/O.NEW.KMFR.GL.W.0013.220512T1800Z-220513T0600Z/
/O.NEW.KMFR.SC.Y.0060.220512T0900Z-220512T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
211 AM PDT Wed May 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 AM PDT
THURSDAY...
...GALE WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM TO 11 PM PDT
THURSDAY...

* WHAT...For the Gale Warning, west winds 25 to 35 kt with gusts
  up to 40 kt and seas 8 to 12 ft at 8 seconds expected. For the
  Hazardous Seas Warning, very steep and hazardous seas 8 to 12 ft
  at 8 seconds expected. For the Small Craft Advisory, south winds
  20 to 30 kt with occasional gusts up to 35 kt and seas 7 to 10 
  ft at 8 seconds expected.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 11 AM to 11 PM PDT Thursday. 
  For the Small Craft Advisory, from 2 AM to 11 AM PDT Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-112215-
/O.UPG.KMFR.GL.A.0012.220512T1200Z-220513T0000Z/
/O.NEW.KMFR.SE.W.0030.220512T1800Z-220513T0600Z/
/O.NEW.KMFR.SC.Y.0060.220512T0900Z-220512T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
211 AM PDT Wed May 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TO 11 AM PDT
THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 AM TO 11 PM PDT
THURSDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 8 to 11 ft at 8 seconds expected. For the Small Craft 
  Advisory, south winds 15 to 25 kt with gusts up to 30 kt and 
  seas 6 to 8 ft at 8 seconds expected.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, from 11 AM to 11 PM PDT 
  Thursday. For the Small Craft Advisory, from 2 AM to 11 AM PDT 
  Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
279 
WHUS76 KMFR 112110
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
210 PM PDT Wed May 11 2022

PZZ350-356-370-121015-
/O.CON.KMFR.SC.Y.0060.220512T0900Z-220512T1800Z/
/O.EXT.KMFR.GL.W.0013.220512T1800Z-220513T0200Z/
/O.EXT.KMFR.SE.W.0030.220512T1800Z-220513T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
210 PM PDT Wed May 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT
THURSDAY...
...GALE WARNING NOW IN EFFECT FROM 11 AM TO 7 PM PDT THURSDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 11 AM THURSDAY TO
2 AM PDT FRIDAY...

* WHAT...South winds 25 to 30 kt and steep wind-driven seas of 6
  to 9 feet tonight into Thursday morning. Winds increase to 30 to
  35 kt with gusts up to 45 kt by Thursday afternoon, with seas
  becoming very steep at 10 to 14 feet. 

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect from 2 AM to 11 AM
  PDT Thursday., followed by a Gale Warning from 11 AM to 7 PM PDT
  Thursday, and a Hazardous Seas Warning from 11 AM Thursday to 2
  AM PDT Friday. 

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-121015-
/O.CON.KMFR.SC.Y.0060.220512T0900Z-220512T1800Z/
/O.EXT.KMFR.SE.W.0030.220512T1800Z-220513T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
210 PM PDT Wed May 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT
THURSDAY...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 11 AM THURSDAY TO
2 AM PDT FRIDAY...

* WHAT...South winds 20 to 25 kt and steep wind-driven seas of 6
  to 8 feet tonight into Thursday morning. Winds increase to 25 to
  30 kt and seas becoming very steep at 8 to 11 feet by Thursday 
  afternoon. 

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect from 2 AM to 11 AM
  PDT Thursday, followed by a Hazardous Seas Warning from 11 AM 
  Thursday to 2 AM PDT Friday. 

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. Low visibility conditions are possible. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
428 
WHUS76 KMFR 120922
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
222 AM PDT Thu May 12 2022

PZZ350-356-370-122230-
/O.CON.KMFR.SC.Y.0060.000000T0000Z-220512T1800Z/
/O.CON.KMFR.GL.W.0013.220512T1800Z-220513T0200Z/
/O.CON.KMFR.SE.W.0030.220512T1800Z-220513T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
222 AM PDT Thu May 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
PDT THIS EVENING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 2 AM PDT FRIDAY...

* WHAT...South winds 25 to 30 kt and steep wind-driven seas of 6 
  to 9 feet tonight into Thursday morning. Winds increase to 30 
  to 35 kt with gusts up to 45 kt by Thursday afternoon, with 
  seas becoming very steep at 10 to 14 feet.

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect from 2 AM to 11 AM 
  PDT Thursday., followed by a Gale Warning from 11 AM to 7 PM 
  PDT Thursday, and a Hazardous Seas Warning from 11 AM Thursday 
  to 2 AM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-122230-
/O.CON.KMFR.SC.Y.0060.000000T0000Z-220512T1800Z/
/O.CON.KMFR.SE.W.0030.220512T1800Z-220513T0900Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
222 AM PDT Thu May 12 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 AM THIS
MORNING TO 2 AM PDT FRIDAY...

* WHAT...South winds 20 to 25 kt and steep wind-driven seas of 6 
  to 8 feet tonight into Thursday morning. Winds increase to 25 
  to 30 kt and seas becoming very steep at 8 to 11 feet by 
  Thursday afternoon.

* WHERE...All areas.

* WHEN...A Small Craft Advisory is in effect from 2 AM to 11 AM 
  PDT Thursday, followed by a Hazardous Seas Warning from 11 AM 
  Thursday to 2 AM PDT Friday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
229 
WHUS76 KMFR 122101
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
201 PM PDT Thu May 12 2022

PZZ350-356-370-131015-
/O.EXT.KMFR.SE.W.0030.000000T0000Z-220513T1200Z/
/O.CON.KMFR.GL.W.0013.000000T0000Z-220513T0200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
201 PM PDT Thu May 12 2022

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING...

* WHAT...South winds 30 to 35 kt with gusts up to 45 kt and very
  steep, and at times chaotic, seas of 10 to 14 feet at 7 seconds.

* WHERE...All areas.

* WHEN...For the Gale Warning, until 7 PM PDT this evening. For 
  the Hazardous Seas Warning, until 5 AM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-131015-
/O.EXT.KMFR.SE.W.0030.000000T0000Z-220513T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
201 PM PDT Thu May 12 2022

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* WHAT...South winds 25 to 30 kt and very steep, at time chaotic,
  seas of 8 to 11 feet at 7 seconds. 

* WHERE...All areas.

* WHEN...Until 5 AM PDT Friday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at May 10, 8:03 PM PDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 10, 8:03 PM PDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Medford OR
803 PM PDT Tue May 10 2022

.UPDATE...Showers continue this evening, with a few lightning
strikes being recorded in the last few hours, mostly in northern
Klamath County. As the day draws to an end, shower activity has
already started to diminish, and this should be the ongoing trend
through the next several hours. By midnight, most precipitation
should have come to an end, although a few isolated showers may
linger around for an extra hour or two.

Frost and freeze headlines remain in effect for tonight into
Wednesday morning (see PDXNPWMFR), but if and where these cold
temperatures occur will depend greatly on any lingering clouds,
particularly in the Umpqua, Rogue, and Illinois valleys where some
lower clouds may remain banked up against the surrounding slopes
well into the morning. Otherwise, it will be a quiet evening and
night, with clearer, warmer conditions expected for Wedensday.
-BPN

&&

.AVIATION...11/00Z TAFs...Low pressure continues to rotate across
the area today, and this is bringing scattered showers along and
east of the Coast Range. In addition, isolated thunderstorms are
occurring with showers along and east of the Cascades. Shower and
thunderstorm activity will continue into the evening, gradually
diminishing after sunset. Conditions at the terminals will generally
be MVFR or better, but brief IFR conditions are possible during
heavier showers, especially east of the Cascades where they are more
likely to be in the form of snow. While showers diminish overnight,
residual moisture may produce localized stratus and fog in the
valleys. -Wright/BR-y

&&

.MARINE...Updated 800 PM PDT Tuesday 10 May 2022...Conditions will
continue to improve tonight into Wednesday with relatively light
winds and seas under weak high pressure. A strong front is expected
to move through the waters on Thursday. The latest guidance is a bit
stronger the previous with the front, and there are signs of a wave
of low pressure riding along the front as it approaches the coast.
All this leads to increasing confidence of southerly gales, and a
gale watch has been issued for Thursday. This watch impacts at least
part of all four of our marine zones, but the actual gale force
winds will probably end up in a narrow band right along the coast
from around Gold Beach north. There is still some uncertainty
regarding the timing and ultimate strength of the winds, but all
marine interests should pay close attention to forecasts as we get
closer to the event. -Wright/BR-y

&&

.PREV DISCUSSION... /Issued 317 PM PDT Tue May 10 2022/

SHORT TERM...Today through Thursday night...
Showers and isolated thunderstorms are building again this
afternoon. An inverted trough on the east side extending into
eastern Douglas County is the primary focus of the current
activity, though some showers are occuring in all of our counties.
As was anticipated, in cloud and cloud to ground lightning is on
track to be greater than each of the last two days, with down
strikes having occured north of Sprague River and Toketee Falls,
thus far. GLM from GOES-17 has indicated a bit more in cloud
lightning east of the Cascades. Through the afternoon and into the
early evening lightning will continue to be possible, primarily
from the Oregon Cascades eastward and south of the Siskiyous.

Frost and freeze products have been updated. In general, it's
likely to be pretty similar to what was observed last night into
this morning, with cloud cover keeping temperature up enough to
prevent a freeze across the Bear Creek portion of the Rogue
Valley.

Another frontal system will push in Thursday into Thursday night
bringing more rain and mountain snow, but will not be as cold as
what we've been experiencing. Most of the precipitation will fall
along and near the coast and into the Umpqua Basin, but lighter
amounts will are likely to occur south and east of there, as well.
~BTL

LONG TERM...Active weather continues late this week into the
weekend an an upper low remains along the British Columbia
Coastline. An upper level shortwave will swing east southeast toward
the Pacific Northwest coastline bringing precipitation to the area
Friday through the weekend. The best chance of precipitation will
generally be along the coast. There are still timing and strength
differences to iron out over the next few days...but what we do know
is this will be a much warmer system...with temperatures near to
slightly above normal by Saturday. Snow levels will rapidly increase
from around 5000 feet Friday morning to around 8000 feet by Friday
night into Saturday morning. Early  next week we will see more of a
return to an upper level zonal pattern...with a few weak systems
moving through the area. This will likely contain any precipitation
chances to the coast.

Otherwise...according to our friends at the Climate Prediction
Center...we are looking at near normal precipitation with a chance
of below normal temperatures from May 18th through May 24th.
Anything we can do to delay fire season...we are on board with that!

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Gale Watch from late Wednesday night through Thursday afternoon
     for ORZ021-022.
     Frost Advisory from 2 AM to 8 AM PDT Wednesday for ORZ021>023.
     Freeze Warning from 2 AM to 8 AM PDT Wednesday for ORZ024-026.

CA...Freeze Warning from 2 AM to 8 AM PDT Wednesday for CAZ080.

Pacific Coastal Waters...
     Gale Watch from late Wednesday night through Thursday afternoon
     for PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:11 AM PDTSmall Craft AdvisoryMFR33 hr
May 11, 2:11 AM PDTHazardous Seas WarningMFR45 hr

Nearby

Gale Warnings in Oregon, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.